Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 43, NWS Birmingham, AL

March 4, 2020Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 4, 2020, 4:20 AM CST for Sumter County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 4, 2020, 4:20 AM CST (10:20 UTC)
Expired
Mar 4, 2020, 5:00 AM CST
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 151 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 4:40 AM CSTTSTM WND DMG2 Ese Kinterbish, ALA FEW TREES WERE BLOWN DOWN AND ONE SHED WAS DESTROYED ON BUMKUN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 2:39 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS54 KBMX 041020
SVRBMX
ALC119-041100-
/O.NEW.KBMX.SV.W.0043.200304T1020Z-200304T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
420 AM CST Wed Mar 4 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southern Sumter County in west central Alabama...

* Until 500 AM CST.

* At 420 AM CST, a severe thunderstorm was located over Alamucha, or
  8 miles southwest of Cuba, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cuba, Kinterbish, Bellamy, I 20 Welcome Center At Cuba, Ward and
  Whitfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3246 8840 3249 8795 3246 8796 3245 8800
      3243 8804 3238 8804 3237 8802 3234 8799
      3235 8797 3231 8793 3231 8842
TIME...MOT...LOC 1020Z 267DEG 42KT 3233 8845 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
2 follow-up statements
300 
WWUS54 KBMX 041039
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
439 AM CST Wed Mar 4 2020

ALC119-041100-
/O.CON.KBMX.SV.W.0043.000000T0000Z-200304T1100Z/
Sumter AL-
439 AM CST Wed Mar 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CST
FOR SOUTHERN SUMTER COUNTY...

At 439 AM CST, a severe thunderstorm was located over Kinterbish, or
9 miles southeast of Cuba, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kinterbish, Bellamy, Ward and Whitfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3231 8833 3243 8834 3249 8800 3249 8795
      3246 8796 3245 8800 3243 8804 3238 8804
      3237 8802 3234 8799 3235 8797 3231 8793
TIME...MOT...LOC 1039Z 265DEG 39KT 3236 8825 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
174 
WWUS54 KBMX 041050
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
450 AM CST Wed Mar 4 2020

ALC119-041100-
/O.CON.KBMX.SV.W.0043.000000T0000Z-200304T1100Z/
Sumter AL-
450 AM CST Wed Mar 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CST
FOR SOUTHEASTERN SUMTER COUNTY...

At 450 AM CST, a severe thunderstorm was located 8 miles south of
Coatopa, or 14 miles southeast of York, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Whitfield and Bellamy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3231 8822 3244 8825 3249 8795 3246 8796
      3245 8800 3243 8804 3238 8804 3237 8802
      3234 8799 3235 8797 3231 8793
TIME...MOT...LOC 1050Z 267DEG 42KT 3237 8810 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 4:16 AM CST, 4 minutes earlier.

Area forecast discussion, Mar 4, 4:16 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
416 AM CST Wed Mar 4 2020

.UPDATE...
For 12Z Aviation and removal of the Dense Fog Advisory.

&&

.SHORT TERM...
/Updated at 0300 AM CST Wed Mar 04 2020/

Through Thursday.

The main word with this period will be wet. Currently a frontal
boundary is draped across the southern sections of Alabama and will
begin to lift this morning, only to sag southward again this
afternoon. At the same time a surface low is going to meander along
the coast through the day as it slides east. A trough extends north
of the low and will help pump moisture into the region through the
day and into the evening. As the system gets closer there is enough
lift in airmass to get some elevated thunderstorms generated. These
storms will have the possibility of strong winds and potentially
large hail. We are going to go with a slight risk of severe storms
through 10 am this morning. There still could be a few strong storms
after that but really feel as though the severe threat will have
moved east of the area.

As the severe threat ends the flooding threat increases from south
to north. With abundant moisture PWATS are around 1.50 to 2 inches
so rainfall will be abundant with the stronger storms and any
potential training across the area. Biggest concern still remains
the southern half of the area and will continue with the flash flood
watch as is. Rainfall totals in the south will be between 2 and 4
inches with locally higher totals, especially along and south of the
US 80/I-85 corridor. Rainfall will finally begin to slack off
Thursday morning as the main low pressure system slides to our east.

16

.LONG TERM...
/Updated at 0300 AM CST Wed Mar 04 2020/

Thursday night through Tuesday.

Dry weather will finally return Thursday night as the current storm
system moves east of the Carolinas. Temperatures on Friday will be
mild, but a deep trough over the eastern CONUS will produce breezy
conditions as high pressure moves in from the northwest. Cold
advection will arrive Friday evening, and widespread lower to mid
30s are expected for Saturday morning as northerly winds become
lighter. Dry conditions, with cool nights and mild afternoons, will
continue for the weekend as high pressures slowly shifts eastward
toward the Carolinas.

On Monday, a shortwave moving toward the Mississippi Valley will
induce southerly low-level flow and also provide adequate lift for
showers during the afternoon and into the overnight. Thought the
shortwave will move east of the area on Tuesday, some showers could
linger as southerly flow continues ahead of a decaying cold front.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Widespread rains and scattered thunderstorms possible over the
next 24 hours. Ceilings will be variable through the period, but a
whole expect them to be between MVFR and VFR with visibilities
between 5 and 6 miles as a whole and down to IFR within the
heavier rains and storms. Winds will be strong with the storms in
the south, but generally around 10 kts or less through the period.

16

&&

.FIRE WEATHER...

A wet pattern will continue through Thursday morning with
widespread rainfall amounts of 1 to 4 inches. Drier and cooler
conditions return for Friday through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     58  47  56  39  58 /  80 100 100   0   0
Anniston    59  48  57  39  59 /  90 100 100   0   0
Birmingham  59  49  59  41  60 /  90 100  90   0   0
Tuscaloosa  60  50  62  42  62 / 100 100  90   0   0
Calera      59  48  58  41  61 / 100 100  90   0   0
Auburn      60  50  56  42  61 / 100 100 100  10   0
Montgomery  63  53  61  44  64 / 100 100  90   0   0
Troy        66  53  62  44  64 / 100 100  90   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Thursday morning for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa.

&&
Hazardous weather outlook, Mar 4, 2:14 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
214 AM CST Wed Mar 4 2020

ALZ011>015-017>050-051115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
214 AM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Severe storms are possible through 10 AM today along and south of a
line from Eutaw to Clanton to Lafayette. These storms could produce
damaging winds up to 60 mph and quarter size hail.

Periods of moderate to heavy rainfall are likely this morning through
Thursday morning. This could cause flash flooding or areal flooding
for areas along and south of a line from Eutaw to Clanton to
Lafayette.

Areas of fog may reduce visibility to below one mile through 6 AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Due to recent and expected rainfall, rises are expected along area
rivers. A portion of the Black Warrior river basin is forecast to go
into minor flood Wednesday, and a portion of the Tallapoosa River is
forecast to rise above flood stage on Thursday. River flooding may
continue into early next week. Please refer to the latest river
statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this morning through Thursday morning.

In the hours before

Special weather statement, Mar 4, 3:49 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
349 AM CST Wed Mar 4 2020

ALZ032-033-041030-
Hale AL-Perry AL-
349 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY AND SOUTHEASTERN
HALE COUNTIES UNTIL 430 AM CST...

At 349 AM CST, Doppler radar was tracking a strong thunderstorm near
Newbern, or near Greensboro, moving east at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marion, Greensboro, Newbern, Greensboro Municipal Airport, Vaiden,
Suttle, Judson College, Radford, Sprott, Cedarville, Laneville and
Folsom.

LAT...LON 3277 8702 3273 8702 3269 8703 3266 8703
      3264 8705 3260 8704 3257 8708 3254 8708
      3251 8710 3251 8767 3269 8769
TIME...MOT...LOC 0949Z 265DEG 47KT 3261 8759

87/GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 10:19 PM CSTDense Fog AdvisoryBMXAutauga, Bibb, Bullock, Chambers, Chilton, Clay and 17 more6 hr
Mar 4, 2:33 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter57 min
Mar 4, 3:49 AM CSTSpecial Weather StatementBMXPerry41 min
Mar 4, 5:32 AM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery58 min
Mar 4, 6:19 AM CSTSpecial Weather StatementBMXLowndes41 min
Mar 4, 6:23 AM CSTSpecial Weather StatementBMXBullock52 min
Mar 4, 6:42 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike48 min
Mar 4, 6:52 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike38 min
Mar 4, 7:27 AM CSTSevere Thunderstorm WarningBMXBarbour26 min
Mar 4, 8:49 AM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery6 days
Mar 4, 9:04 AM CSTRiver Flood WarningBMXMontgomery71 hr
Mar 4, 9:39 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter7 days
Mar 4, 1:28 PM CSTSpecial Weather StatementBMXDallas32 min
Mar 4, 1:40 PM CSTSpecial Weather StatementBMXAutauga35 min
Mar 4, 2:14 PM CSTSpecial Weather StatementBMXElmore46 min
Mar 4, 3:08 PM CSTAreal Flood AdvisoryBMXMontgomery3 hr
Mar 4, 3:15 PM CSTRiver Flood WarningBMXBibb, Dallas, Perry53 hr
Mar 4, 3:38 PM CSTRiver Flood WarningBMXAutauga, Dallas, Lowndes6 days
Mar 4, 3:38 PM CSTRiver Flood WarningBMXDallas7 days
Mar 4, 4:00 PM CSTAreal Flood AdvisoryBMXBullock, Macon, Montgomery, Pike3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.